Heavy Rain, Pocahontas
- When
- July 30, 2:00 AM CST to 6:24 AM CST
- Where
- Pocahontas County, 0.69 mi N of Pocahontas
- Reported by
- COOP Observer
- Coordinates
- 42.740, -94.670
Rainfall since 0200 CST was 3.17 inches.
An MCS moved east and southeast across the state during the morning of the 30th. As it did, it produced heavy rainfall over parts of northwest and north central Iowa and some street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An MCS moved east and southeast across the state during the morning of the 30th. As it did, it produced heavy rainfall over parts of northwest and north central Iowa and some street flooding. Thunderstorms formed in the wake of the MCS during the afternoon. With the low LCL and afternoon heating resulting in some low level CAPE, funnel clouds were observed with the storms in Crawford, Sac, Hamilton, and Hancock Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 29, 10:57 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1157 PM CDT THU JUL 29 2010 ...UPDATED AVIATION DISCUSSION... SHORT TERM /TONIGHT THROUGH FRIDAY/... SHOWERS AND THUNDERSTORMS WHICH PERSISTED THROUGH AFTERNOON ACROSS SD AND NRN NE AHEAD OF WAA WILL CONTINUE TO PUSH SOUTHWARD THROUGH THE EARLY EVENING HOURS. WESTERN CWA COULD SEE SHOWERS WITH ISOLATED THUNDER. HOWEVER...HIGH PRESSURE AND STABLE AIR REMAINS IN PLACE OVER MOST OF THE CWA...AND ANTICIPATE HEAVIEST RAIN TO PUSH SOUTH ACROSS EASTERN NE ALONG INSTABILITY GRADIENT. SHOWERS WILL DIE OFF AFTER SUNSET. MAIN FORECAST CONCERN FOR OVERNIGHT HOURS BECOMES DEVELOPMENT AND TRACK OF MCS. MODELS REMAIN CONSISTENT DEVELOPING MCS ACROSS SD AS A SHORTWAVE PUSHES EASTWARD. WITH LLJ PUSHING THROUGH IOWA...WAA AND COPIOUS MOISTURE...MCS WILL PUSH EASTWARD. UPPER LEVEL FLOW WILL BRING THE SYSTEM ACROSS NORTHERN IOWA. LLJ MAY PUSH SYSTEM FURTHER NORTH INTO MN. HOWEVER...UPPER LEVEL FLOW AND INSTABILITY GRADIENT ACROSS WESTERN IA/EASTERN NE COULD DRAW MCS SOUTHEASTWARD ACROSS IOWA DEPENDING ON STRENGTH AND PLACEMENT OF LLJ. THEREFORE...HAVE TRENDED MORE TOWARDS THIS SOLUTION. AMPLE MOISTURE WILL BRING THE POSSIBILITY OF HEAVY RAINFALL...WITH LOCALLY HIGH AMOUNTS POSSIBLE. HEAVIEST RAIN WILL REMAIN MOSTLY ACROSS NORTHERN IOWA. DAMAGING WINDS ARE ALSO POSSIBLE WITH OVERNIGHT MCS PASSAGE. RAIN AND CLOUDINESS WILL LINGER THROUGH THE MORNING FRIDAY. IF ATMOSHPERE IS ABLE TO RECOVER ENOUGH...COULD SEE SEVERE WEATHER FIRING IN WESTERN IOWA LATE FRIDAY AFTERNOON AS SURFACE FRONT PUSHES SE. GOOD DYNAMICS EXIST IN WEST...WITH MAIN THREATS BEING HIGH WINDS AND HAIL. .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... PRECIPITATION IS EXPECTED TO BE PUSHING THROUGH THE SOUTHEAST AND BEGINNING TO MOVE OUT OF THE AREA BY 00Z SATURDAY. THE DETERMINISTIC GFS IS MUCH MORE BULLISH ON PRECIPITATION LINGERING AFTER 06Z HOWEVER THIS IS NOT SUPPORTED BY ITS FORECAST SOUNDINGS...WHICH IS MUCH LIKE THE NAM SHOWING A LARGE AMOUNT OF DRY AIR ENTRAINING INTO THE MID LEVELS AND DECLINING INSTABILITY. SOUNDINGS AND NUMERICAL GUIDANCE ARE SUGGESTING THAT SOME LOW LEVEL STRATUS AND/OR FOG MAY DEVELOP TOWARD SATURDAY MORNING. TIME OF YEAR IS NOT VERY FAVORABLE FOR THIS AND MOISTURE DEPTH IS QUITE SHALLOW. HAVE INCREASED CLOUD COVER LATE FRIDAY NIGHT AND EARLY SATURDAY MORNING HOWEVER WILL DELAY ADDING FOG IN AT THIS TIME. FAVOR A MOSTLY DRY SATURDAY AND SUNDAY. SOME INSTABILITY WILL BE AROUND THOUGH A LACK OF TRIGGER AND WARMING FROM 800-750 MB WILL INHIBIT CONVECTIVE INITIATION. WEAK SFC FLOW WILL BE AROUND ON SATURDAY AS HIGH PRESSURE MOVES THROUGH. A WARM FRONT WILL SURGE NORTH INTO MINNESOTA AS THE UPPER LEVEL RIDGE ARRIVES BY SUNDAY WITH WARMER AND MORE HUMID CONDITIONS ARRIVING BACK IN IOWA. A MORE ACTIVE PATTERN IS SETTING UP FOR NEXT WEEK. AN UPPER LEVEL WAVE MOVING ACROSS THE CANADIAN BORDER WILL SQUASH THE UPPER RIDGE LEADING TO A FAST MOVING ZONAL PATTERN. THIS WILL ALSO BE FAVORABLE FOR A BOUNDARY TO HANGUP ACROSS THE AREA. THE RESULT WILL BE RENEWED CHANCES FOR THUNDERSTORMS MONDAY AND TUESDAY. LEFT TUE NIGHT AND WEDNESDAY DRY THEN MORE CHANCES TOWARD THE END OF THE PERIOD. && .AVIATION...30/06Z CLUSTER OF THUNDERSTORMS HAS FORMED OVER SE SDAK AS EXPECTED AND IS MOVING VERY SLOWLY ESE. JUDGING FROM RADAR TRENDS AND STEERING FLOW THESE STORMS WILL PROBABLY AFFECT KMCW AND COULD AFFECT KFOD AND KALO. HOWEVER...CURRENT EXTRAPOLATION OF STORM MOTION PREDICTS AN ARRIVAL TIME AT KMCW OF RIGHT AROUND 12Z...WITH KALO THEREAFTER...AND WOULD PREDICT AN ARRIVAL AT KFOD AROUND 10Z OR 11Z EXCEPT THAT THE STORMS MAY VERY WELL JUST MISS THAT STATION TO THE NORTH. IN LIGHT OF THIS...HAVE OPTED TO KEEP THE NORTHERN TERMINALS VFR THROUGH 12Z AND TAKE THEM DOWN AFTER THAT TIME AS LOW CIGS AND VSBYS WILL BE COMMON IN AND AROUND THE STORM COMPLEX. FURTHER SOUTH...ADDITIONAL STORMS ARE LIKELY TO DEVELOP DURING THE DAY FRIDAY AND AFFECT KDSM AND KOTM AT TIMES...HOWEVER CONFIDENCE IN TIMING AND INTENSITY OF THESE STORMS IS MUCH LOWER SO HAVE GONE WITH ONLY VCTS ATTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...WILKINS LONG TERM...DONAVON AVIATION...LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 451 AM CDT THU JUL 29 2010 IAZ004>007-015>017-023>025-033>035-301100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER- 451 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...MAINLY ALONG AND NORTH OF A LINE FROM MASON CITY TO POCAHONTAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TO SPREAD INTO NORTHERN IOWA TONIGHT. A FEW SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN THREAT FROM LARGE HAIL. WIND GUSTS MAY ALSO APPROACH SEVERE LEVELS. HEAVY RAIN IS ALSO EXPECTED FROM THE THUNDERSTORMS WHICH MAY PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST FOR FRIDAY WITH A SEVERE WEATHER THREAT FROM DAMAGING WINDS AND LARGE HAIL. VERY HEAVY RAINFALL MAY ALSO OCCUR WITH THE STORMS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK...HOWEVER THE SEVERITY OF THE STORMS CANNOT BE DETERMINED AT THIS POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO FRIDAY. IAZ026>028-036>039-044>050-057>062-070>075-081>086-092>097-301100- FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 451 AM CDT THU JUL 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY SOUTH OF STATE HIGHWAY 3. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE VERY LATE TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. RIVER FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST ON FRIDAY WITH A SEVERE WEATHER THREAT FROM DAMAGING WINDS AND LARGE HAIL. THERE IS AN ISOLATED TORNADO THREAT ON FRIDAY AFTERNOON AS WELL. VERY HEAVY RAINFALL MAY ALSO OCCUR WITH THE STORMS. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EARLY NEXT WEEK...HOWEVER IT IS TOO EARLY TO DETERMINE THE INTENSITY OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FRIDAY. COGIL
The Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 07:59 UTC.
4 funnel cloud, 3 heavy rain. Local standard time, as filed.
Rainfall since 0200 CST was 3.17 inches.
Rainfall of 1.54 inches since 0500 CST caused some street flooding in Boone.
Rainfall of 2.25 inches since 0500 CST.
Emergency Manager and public reports of a funnel cloud dropping out of a cumulus cloud.
Law enforcement relayed a public report of a funnel cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237753, 237754, 237756, 237746, 237749, 237750, 237751.